Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Tallahassee, FL

January 11, 20144 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2014, 11:12 AM EST for 4 counties in Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2014, 11:12 AM EST (16:12 UTC)
Expired
Jan 11, 2014, 11:45 AM EST
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Calhoun County, GA, Dougherty County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 87 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:04 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS52 KTAE 111612
SVRTAE
GAC037-095-243-273-111645-
/O.NEW.KTAE.SV.W.0007.140111T1612Z-140111T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1112 AM EST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF MORGAN...
  WESTERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  SOUTHEASTERN RANDOLPH COUNTY IN SOUTHWEST GEORGIA...
  SOUTHERN TERRELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 1145 AM EST

* AT 1111 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR EDISON...OR NEAR DICKEY...AND
  MOVING NORTHEAST AT 75 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEARY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3169 8430 3162 8430 3162 8427 3144 8428
      3144 8444 3145 8446 3143 8450 3145 8479
      3150 8480 3149 8482 3156 8480 3157 8482
      3162 8482 3162 8485 3175 8447 3176 8429
TIME...MOT...LOC 1612Z 242DEG 67KT 3158 8466

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 9:14 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 11, 9:14 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 AM EST Sat Jan 11 2014

...Slight Risk of Severe Storms Continues...

.Near Term [Through Today]...
The 12z KTAE sounding reveals a stable layer from the surface up to
around 1300 ft. Although we have seen some impressive velocities at
low levels this morning on the area radars, winds are not completely
mixing down, likely due to this shallow stable layer. Peak gust
we have seen measured so far has been 33 knots at Apalachicola.
Nevertheless, as pre-frontal convection to the west organizes and
moves towards the area later today, there remains a slight risk of
severe storms if the stable layer seen in the TAE sounding can
erode. There also may be less of a stable layer across the western
half of the area, and several reports of straight line wind damage
have been received up in central Alabama. In fact, we have
recently seen velocities greater than 55 knots dip below a
thousand feet on EVX radar with convection moving ashore near the
Walton/Bay county line. Low level shear is very strong with 0-1 km
shear recently up to 50 knots on the EVX VAD wind profile.
Hodographs are rather straight though, so we think the main threat
would be damaging winds with the tornado threat remaining low
locally.

&&

.Aviation...
[Through 12z Sunday] Rain and thunderstorms will move from west to
east across the area today. Conditions should return to VFR at
DHN/ECP around 20z and finally VLD around 23z with west to northwest
winds up to 15 knots.

&&

.Prev Discussions [355 AM EST]...

.Short Term [Tonight Through Monday]...
The upper level pattern will remain progressive across the region
with one trough exiting east of the area tonight and another
reaching the Lower Mississippi Valley by Tuesday evening. The cold
front should exit southeast of the Lower Suwannee by 02-03z. We have
included slight to low chance PoPs roughly along and east of the
Aucilla and Withlacoochee Rivers. High pressure will then build east
along the Gulf Coast on Sunday clearing skies. Temperatures will be
cooler behind the front, but remain a few degrees above normal with
morning lows in the upper 30s to mid 40s and afternoon highs
generally in the mid 60s. The high will move off the Southeast U.S.
coast on Monday with return flow returning increasing moisture off
the Gulf of Mexico. High temps will reach the upper 60s in most
areas with lower 70s in the eastern FL Big Bend. As the next frontal
system approaches, rain chances will return to the forecast with
likely PoPs far west and chance PoPs elsewhere. With so little time
between fronts, we do expect sufficient instability to become
established to mention thunder anywhere except over the marine area
on Monday at this time.

.Long Term [Monday Night Through Saturday]...
Very little change from our previous fcst over the extended period,
as the mean trough will remain entrenched over the eastern half of
the U.S. throughout the period. This will allow a series of
shortwaves to dig southeastward into our region and reinforce the
main trough, which should result in a lengthy period of below
climo (but not extreme) temps beginning on Tuesday. While the
first in this series of shortwaves will be very active with
numerous showers and thunderstorms ending by Tuesday morning, the
remaining ones are expected to be dry, and only serve to reinforce
the cool to potentially cold temperatures, especially as indicated
by the ECMWF.

.Marine...
Sea fog is expected to continue over the cooler shelf waters east
of Apalachicola through the morning and possibly into the
afternoon. Southerly winds will increase today ahead of an
approaching cold front. At this time, we expect winds and seas to
peak mainly at cautionary levels, although a brief period of
marginal advisory conditions cannot be ruled out. Winds will shift
to the west behind the front which will enter the western waters
this morning an exit east of the area this evening. Winds will
then become northwest overnight possibly reaching cautionary
levels once again. High pressure will build east Sunday through
Monday with winds becoming light and veering to onshore by Sunday
night. The next front will cross the waters Monday night into
Tuesday morning. Winds will once again reach cautionary to
marginal advisory criteria ahead of and behind this boundary. A
third front will sweep quickly across the waters Tuesday night.
Seas and offshore winds behind this front are likely to reach
advisory levels.

.Fire Weather...
After a wet day today, much drier conditions are expected on Sunday
in the wake of a cold front but red flag conditions are not expected.
Rain returns to the region on Monday.

.Hydrology...
Rainfall totals with today's frontal system will generally range
from about an inch and a half in Walton County to 3/4 of an inch in
Dixie with most areas in between around an inch. Another system on
Monday and Monday night is expected to produce roughly a half to 3/4
of an inch. While these events should cause minor rises on some area
rivers, flooding is not expected at this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  42  65  40  69 /  90  10   0   0  40
Panama City   75  46  64  48  67 / 100   0   0   0  60
Dothan        73  41  63  43  67 / 100   0   0   0  50
Albany        75  41  64  40  67 / 100  10   0   0  40
Valdosta      77  44  64  40  69 / 100  20   0   0  30
Cross City    77  46  67  38  72 / 100  30   0   0  30
Apalachicola  75  46  62  47  66 /  90  10   0   0  50

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...Dense Fog Advisory until 4 PM EST this afternoon for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...WOOL
LONG TERM...GOULD
AVIATION...DVD
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOL

In the hours before

Special weather statement, Jan 11, 8:01 AM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 AM EST SAT JAN 11 2014

FLZ016-017-026-027-111345-
LEON FL-GADSDEN FL-INLAND WAKULLA FL-LIBERTY FL-
801 AM EST SAT JAN 11 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN...LEON...
LIBERTY AND WAKULLA COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 845 AM EST

AT 757 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 17 MILES SOUTH OF BLOUNTSTOWN...OR NEAR JENSEN PLACE...
MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CENTRAL LIBERTY...GADSDEN...NORTHWESTERN WAKULLA AND
SOUTHWESTERN LEON COUNTIES...INCLUDING THE CITY OF QUINCY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3065 8459 3044 8436 3008 8483 3026 8502
TIME...MOT...LOC 1301Z 230DEG 40KT 3024 8492

17-GOULD
Local storm report, Jan 11, 11:06 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1106 AM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     TSTM WND DMG     3 SW ARITON             31.57N 85.76W
01/11/2014                   DALE               AL   EMERGENCY MNGR

            TREE DOWN AT INTERSECTION OF US 231 AND AL 51 IN DALE
            COUNTY.

&&

CJM

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 1:57 PM ESTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 1 more63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.